Alert archive / California / Winter Weather Advisories in 2012

Winter Weather Advisory 6, NWS Eureka, CA

March 19, 2012

NWS Eureka, CA issued this winter weather advisory at Mar 19, 2012, 3:24 PM PDT. It took effect at Mar 20, 2012, 12:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2012, 3:24 PM PDT (22:24 UTC)
In effect from
Mar 20, 2012, 12:00 AM PDT
Expired
Mar 20, 2012, 10:39 AM PDT
In force
11 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS46 KEKA 192224
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
324 PM PDT MON MAR 19 2012

CAZ004-200630-
/O.NEW.KEKA.WW.Y.0006.120320T0700Z-120320T2200Z/
UPPER TRINITY RIVER-
324 PM PDT MON MAR 19 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM PDT TUESDAY ABOVE 2000 FEET IN THE EASTERN VALLEYS OF
TRINITY COUNTY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 2000 FEET FOR SNOW WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM PDT TUESDAY.

* TWO TO FOUR INCHES OF SNOW IS EXPECTED AS LOW AS 2000 FEET LATE
  TONIGHT INTO TUESDAY MORNING IN THE EASTERN VALLEYS OF TRINITY
  COUNTY. A TRACE TO 2 INCHES IS POSSIBLE AS LOW AS 1500 FEET.

* LOCATIONS INCLUDE WEAVERVILLE AND TRINITY CENTER.

* SLOW DOWN...ALLOW EXTRA TIME AND BE PREPARED FOR CHANGING 
  CONDITIONS.

* CHECK THE LATEST FORECASTS AND CALL 1-800-427-7623 FOR CURRENT
  ROAD CONDITIONS AND CHAIN REQUIREMENTS BEFORE TRAVELING.

* BE ALERT FOR ROCK SLIDES IN MOUNTAINOUS TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
3 follow-up statements
841 
WWUS46 KEKA 200351
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
851 PM PDT MON MAR 19 2012

CAZ004-201200-
/O.CON.KEKA.WW.Y.0006.120320T0700Z-120320T2200Z/
UPPER TRINITY RIVER-
851 PM PDT MON MAR 19 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 3 PM TUESDAY ABOVE 2000 FEET...

A WINTER WEATHER ADVISORY ABOVE 2000 FEET REMAINS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM TUESDAY.

* TWO TO FOUR INCHES OF SNOW IS EXPECTED AS LOW AS 2000 FEET LATE
  TONIGHT INTO TUESDAY MORNING ACROSS EASTERN TRINITY COUNTY. A
  TRACE TO 2 INCHES IS POSSIBLE AS LOW AS 2000 FEET.

* LOCATIONS INCLUDE WEAVERVILLE AND TRINITY CENTER...AS WELL AS
  BUCKHORN SUMMIT AND OREGON SUMMIT PASSES.

* SLOW DOWN...ALLOW EXTRA TIME AND BE PREPARED FOR CHANGING 
  CONDITIONS.

* CHECK THE LATEST FORECASTS AND CALL 1-800-427-7623 FOR 
  CURRENT ROAD CONDITIONS AND CHAIN REQUIREMENTS BEFORE 
  TRAVELING. 

* BE ALERT FOR ROCK SLIDES IN MOUNTAINOUS TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
998 
WWUS46 KEKA 201134
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
434 AM PDT TUE MAR 20 2012

CAZ004-201945-
/O.CON.KEKA.WW.Y.0006.000000T0000Z-120320T2200Z/
UPPER TRINITY RIVER-
434 AM PDT TUE MAR 20 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON ABOVE 2000 FEET...

A WINTER WEATHER ADVISORY ABOVE 2000 FEET REMAINS IN EFFECT UNTIL
3 PM PDT THIS AFTERNOON. 

* TWO TO FOUR INCHES OF SNOW IS EXPECTED AS LOW AS 2500 FEET THIS
  MORNING ACROSS EASTERN TRINITY COUNTY. A TRACE TO 2 INCHES IS
  POSSIBLE AS LOW AS 2000 FEET.

* LOCATIONS INCLUDE WEAVERVILLE AND TRINITY CENTER...AS WELL AS 
  BUCKHORN SUMMIT AND OREGON SUMMIT PASSES.

* SLOW DOWN...ALLOW EXTRA TIME AND BE PREPARED FOR CHANGING 
  CONDITIONS.

* CHECK THE LATEST FORECASTS AND CALL 1-800-427-7623 FOR 
  CURRENT ROAD CONDITIONS AND CHAIN REQUIREMENTS BEFORE 
  TRAVELING.

* BE ALERT FOR ROCK SLIDES IN MOUNTAINOUS TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
763 
WWUS46 KEKA 201739
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1039 AM PDT TUE MAR 20 2012


CAZ004-201845-
/O.CAN.KEKA.WW.Y.0006.000000T0000Z-120320T2200Z/
UPPER TRINITY RIVER-
1039 AM PDT TUE MAR 20 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 



$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Mar 19, 4:21 AM PDT, 11 hours 3 minutes earlier.

Area forecast discussion, Mar 19, 4:21 AM PDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
421 AM PDT MON MAR 19 2012

.SYNOPSIS...
CLOUDS WILL THICKEN ACROSS NORTHWEST CALIFORNIA AND RAIN WILL REACH
THE COAST THIS EVENING BEFORE SPREADING INLAND TONIGHT. SNOW WILL BE
POSSIBLE ACROSS THE INTERIOR MOUNTAINS AND VALLEYS OF TRINITY COUNTY
BEFORE SNOW LEVELS RISE TUESDAY. LESS PRECIPITATION IS EXPECTED
ACROSS MENDOCINO COUNTY. WET WEATHER WILL PERSIST ACROSS THE NORTH
COAST INTO THURSDAY.

&&

.DISCUSSION...
AS SKIES CLEARED AND WINDS WENT CALM ACROSS MUCH OF NORTHWEST
CALIFORNIA OVERNIGHT TEMPERATURES HAVE FALLEN WELL INTO THE 20S
ACROSS THE INTERIOR WITH FREEZING TEMPERATURES EVEN ALONG PORTIONS
OF THE COAST. A FROST ADVISORY WOULD HAVE BEEN A GOOD IDEA BUT WITH
CLOUDS ALREADY BEGINNING TO SPREAD ACROSS THE AREA AND TEMPERATURES
BOUND TO RISE TOWARD MORNING...THE LOGIC FOR ISSUING ONE AT THIS
POINT IS NOT THERE. EXPECT ANOTHER COOL DAY TODAY AND IT WILL FEEL
EVEN CHILLIER AT THE COAST THIS AFTERNOON AS SOUTHERLY WINDS PICK UP
AND WE WILL HAVE OVERCAST SKIES COMPARED TO SUNDAYS SUNSHINE.
SUNSHINE WILL BE LIMITED UNTIL AT LEAST THURSDAY AFTERNOON WITH AN
EXTENDED PERIOD OF WET WEATHER ESPECIALLY FOR AREAS NEAR THE OREGON
BORDER. THROUGH TUESDAY RAINFALL AMOUNTS WILL RANGE FROM A FEW
HUNDREDTHS IN SE MENDO COUNTY TO OVER AN INCH IN NRN DEL NORTE
COUNTY. THE BIGGER ISSUE WITH THIS SYSTEM WILL POTENTIALLY BE THE
SNOW LEVELS ACROSS TRINITY COUNTY. THERE IS A CLEAR SIGNAL IN THE
MODEL GUIDANCE THAT COLD AIR WILL BE TRAPPED IN THE MICROCLIMATE
FROM HAYFORK AND WEAVERVILLE TO TRINITY CENTER TONIGHT INTO TUESDAY.
JUST HOW QUICKLY THIS COLD AIR IS ERODED IS THE QUESTION. WITHOUT A
STRONG SFC FRONT OR AREA OF LOW PRESSURE AND RELATIVELY LIGHT
BOUNDARY LAYER SOUTHERLY FLOW IT WILL BE TOUGH TO ERODE THE COLD
AIR. THIS IS IN CONTRAST TO LAST WEEKS STORM SYSTEM WHICH DID NOT
END UP AS SNOWY AS EXPECTED. HOWEVER THE AIR ALOFT MOVING IN WILL BE
SUBSTANTIALLY WARMER AND SHOULD EVENTUALLY WIN OUT. IN ANY
CASE...EVEN IF THE PRECIPITATION FALLS AS ALL SNOW WE ARE ONLY
LOOKING AT AROUND 4 INCHES AT MOST WHICH WOULD CONSTITUTE AN
ADVISORY. FOR NOW THINKING 1 TO 3 INCHES INCLUDING OREGON MOUNTAIN
AND BUCKHORN SUMMIT BEFORE A CHANGEOVER TO RAIN OCCURS TUESDAY
MORNING.

THE REST OF THE PERIOD INTO THURSDAY LOOKS WET BUT MODELS ARE NOT IN
AGREEMENT AS TO HOW WET. THE CLEAR TRENDS ARE TO KEEP SOUTHERN AREAS
DRIER BUT EXACTLY HOW FAR NORTH THE MOISTURE PLUME SETS UP IS IN
QUESTION. LATEST MODEL TRENDS SUGGEST INITIAL SHOT OF RAIN WITH THE
WARM FRONT TAPERS OFF TO SHOWERS FOR ALL BUT NRN DEL NORTE COUNTY
THROUGH WEDNESDAY MORNING...BEFORE A SHORTWAVE TROUGH PUSHES A COLD
FRONT AND ASSOCIATED RAIN BAND SOUTHWARD ACROSS THE CWA WEDNESDAY
NIGHT OR THURSDAY MORNING. WILL NEED TO REFINE AMOUNTS AND POPS AND
EXACT TIMING AS MODELS GET A BETTER HANDLE IN THE NEXT DAY OR TWO.
WE COULD POSSIBLY SEE SOME SUNSHINE BY THURSDAY AFTERNOON WITH
FRIDAY LOOKING LIKE THE BEST SHOT AT A MAINLY DRY DAY BEFORE AN
UPPER LOW THREATENS FOR THE WEEKEND. BEST MOISTURE FEED WITH THAT
SYSTEM MAY ACTUALLY BE DIRECTED INTO CENTRAL OR SRN CALIFORNIA FOR A
CHANGE. CONFIDENCE REMAINS LOW AT THIS POINT SO KEPT CLIMO-ISH POPS
IN FOR NEXT WEEKEND.     AAD

&&

.AVIATION...VFR IS EXPECTED TO PREVAIL FOR MUCH OF THE FCST PERIOD.
HIGH PRESSURE HAS BEGUN TO SHIFT OFF THE EAST ALLOWING WINDS TO
SWITCH TO THE E/SE. A WARM FRONT WILL APPROACH BY THIS
EVENING...SPREADING A LITTLE -RA TO THE COAST...BUT CIGS ARE
EXPECTED TO REMAIN VFR...POSSIBLY DIPPING INTO THE MVFR RANGE AS A
STEADIER RAIN DEVELOPS TOWARD THE END OF THE FCST PERIOD. INCREASING
WINDS WILL BE THE BIGGEST FCST CHALLENGE AHEAD OF THE FRONT...WITH
THE POSSIBILITY OF LLWS. WILL NOT INCLUDE LLWS IN ANY OF THE TAF
FCSTS ATTM...BUT IT SOMETHING FURTHER TAFS UPDATES WILL NEED TO KEEP
AN EYE ON. JCA

&&

.MARINE...HIGH PRESSURE IS SHIFTING OFF TO THE EAST THIS MORNING AS
A WARM FRONT BEGINS TO APPROACH THE COAST. S WINDS WILL RAMP UP THIS
AFTERNOON...WITH GALES EXPECTED NORTH OF THE CAPE OVERNIGHT TONIGHT.
STEEP SEAS WILL ACCOMPANY THE WINDS...DIMINISHING QUICKLY ON TUE. A
POST FRONTAL SWELL WILL MOVE INTO THE WATERS LATE TUE...PEAKING AS HIGH
AS 16 FT ON WED...THEN SLOWLY SUBSIDE. WINDS WILL BE ERRATIC FOR
MID-WEEK AND BEYOND AS SEVERAL FRONTS CROSS THE AREA...BUT NO STRONG
WINDS ARE EXPECTED ATTM. JCA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 PM PDT FRIDAY
     PZZ450-455.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM PDT THIS
     EVENING PZZ470.

     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM PDT TUESDAY PZZ470.

     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 PM PDT FRIDAY
     PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 19, 5:26 AM PDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
526 AM PDT MON MAR 19 2012

CAZ001>003-076-201230-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
MENDOCINO INTERIOR-
526 AM PDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT PATCHY FROST EARLY THIS MORNING BEFORE TEMPERATURES RISE
THROUGH THE 30S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-201230-
UPPER TRINITY RIVER-
526 AM PDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SNOW WILL ARRIVE BY MIDNIGHT TONIGHT. OVERALL SNOW LEVELS
WILL RISE FROM 3000 TO 5000 FEET OVERNIGHT BUT COLDER AIR WILL
REMAIN TRAPPED BETWEEN WEAVERVILLE AND TRINITY CENTER WHERE 1 TO 3
INCHES OF SNOW MAY ACCUMULATE. SNOW IS EXPECTED TO CHANGE TO RAIN
ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL CHANGE TO RAIN AS SNOW LEVELS RISE ABOVE 5000 FEET LATER
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 19, 11:52 AM PDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1152 AM PDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     WATER SPOUT      8 WNW EUREKA            40.84N 124.30W
03/17/2012                   PZZ450             CA   PUBLIC

            PUBLIC CONFIRMED WATERSPOUT.

&&

STP

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:48 AM PDTGale WarningEKA27 hr
Mar 19, 2:48 AM PDTSmall Craft AdvisoryEKA27 hr

Nearby

Winter Weather Advisories in California, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.